Medical Review of the Movie Flatliners 1/2

Flatliners 2.0 released in October, 2017. If you haven’t seen the movie (or the original from 1990) then you may not want to read this post as there will be spoilers involved.

Flatliners centers around a group of medical students who become curious with the phenomenon of near death experiences (NDEs) to the point that they “flatline” one another so that they can purposefully have one.

This first post will deal with a medical scenario that happens in the first ten minutes of the film. We’ll look at two screenshots from the movie.

Here is the conversation among the medical students when their new patient arrives.

Paramedic: “Transfer from Holy Cross. Thirty-eight year old construction worker fell off a beam. Persistent coma. GCS 6.”

Marlo: “Standard procedure for a GCS 6 admit calls for 2 large bore IVs and diazepam on standby.”

Ray: “Seizure meds won’t do any good. Whatever is wrong is in his spinal column and not in his brain.”

Marlo: “And what medical protocol are you citing?”

Ray: “The protocol of actually living in the real world. Where guys with crappy HMO’s go undiagnosed with spinal injuries.”

Marlo: “Actually he’s on seizure meds which is a medical protocol of reading his chart.”

 

At this point an alarm sounds and the students begin to panic. This is the screen shot at the moment of panic. It shows the monitor. The patient’s heart rate is a nice steady 73. His oxygen level is 100%– can’t get any better than that. His respiratory rate is 19– the patient is on a ventilator. I don’t know– things looks pretty good to me for this patient.

An attending doctor arrives.

Attending: “What is it?”

Student: “Respiratory failure.” (Based on the screen shot, there is no basis for this. Also, nothing is quite hooked up correctly at the head of the bed for an ER.)

Attending: “He might be hemorrhaging. Page neurosurgery, call a code, and get CT on standby. Students, clear the room!”

They then show another monitor in the room which appears to show ventricular fibrillation (V-fib) which is a lethal, but shockable rhythm. Yet, no one starts CPR.

End Scene.

Issue #1: I’m not sure how a medical student within the first ten seconds of getting this patient can know if the problem is in the brain or the spinal cord. For me, the problem seems likely to BE in the brain considering his persistent vegetative state.

Issue #2: Because of the patient’s insurance, he didn’t receive an accurate diagnosis. Mmmm . . . I know this myth get’s perpetuated. You don’t necessarily need expensive tests ALL the time to get an accurate diagnosis. CT scans and MRI scans aren’t really seen as extreme measures anymore. Though they are expensive the cost has come down.

Issue #3: Nothing these medical people say makes any sense medically. What evidence is there that the patient is in respiratory failure? The photo of the first monitor doesn’t suggest that. What evidence is there that the patient is hemorrhaging into his brain? Fixed and dilated pupils? Unequal pupils? A worsening coma score? None of that is presented in the scene.

Issue #4: The one medical problem they seemingly show is the V-fib in the second screen shot. Good to call a code, but research has shown that early and effective CPR is the one thing that is best at bringing people back. The next is early defibrillation which no one seems to anxious to accomplish.

Is it that hard to find good medical consultants for movies?

4 thoughts on “Medical Review of the Movie Flatliners 1/2

  1. Pingback: Flatliners: The Real MRI Story | Redwood's Medical Edge

  2. Nice review. Now what about the supposed lethal combination of metoprolol, diphenhydramine and epinephrine? I can not see how that killed a man with anaphylaxis from a bee sting

    Like

    • Was this in the movie, too? I don’t remember it. Yes, considering two of those medications (the epi and the diphenhydramine AKA benadryl) are treatments for anaphylaxis I don’t see that working either. The metoprolol is a beta blocker which would actually block some of the increased effects on the heart rate that the epi would have but I don’t see this as killing anyone. People on beta blockers do have allergic reactions and get epi and Benadryl, too with no demise.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s